Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 235, NWS State College, PA

September 13, 2011McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 13, 2011, 7:52 PM EDT for McKean County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2011, 7:52 PM EDT (23:52 UTC)
Expired
Sep 13, 2011, 8:15 PM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County McKean County, PA

The radar

The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS51 KCTP 132352
SVRCTP
PAC083-140015-
/O.NEW.KCTP.SV.W.0235.110913T2352Z-110914T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 815 PM EDT

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR BRADFORD...MOVING EAST AT
  40 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  REW...
  CORYVILLE...

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
46...STATE ROAD 446.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4183 7821 4187 7886 4199 7878 4201 7867
      4200 7821
TIME...MOT...LOC 2352Z 268DEG 34KT 4194 7861

$$

FORECASTER: GARTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 7:23 PM EDT, 29 minutes earlier.

Area forecast discussion, Sep 13, 7:23 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT TUE SEP 13 2011

.SYNOPSIS...
A COLD FRONT WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS
TO MAINLY NORTHERN PENNSYLVANIA THIS EVENING. ANOTHER FRONT WILL
PASS THROUGH THURSDAY MORNING...BRINGING SHOWERS TO THE REGION.
THEN A SPRAWLING HIGH PRESSURE AREA WILL BUILD IN LATE THIS WEEK
AND REMAIN THROUGH THE WEEKEND...BRINGING A TRANSITION TO
COOLER...DRIER AND MORE AUTUMN-LIKE AIR.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
QUIET ACROSS CWA AT 19Z. CONTINUE TO WATCH APPROACHING COLD FRONT
MOVE THROUGH GLAKES...PUSHING INTO NORTHERN PA THIS EVENING AS
FRONT BEGINS TO GET STRETCHED OUT AS MAIN DYNAMICS PULL
NORTHEASTWARD. NO CONVECTION ALONG FRONT YET...BUT CAPES TO APPCH
1K JOULES IN SPOTS ACROSS THE NRN TIER. LIFTING MECHANISM IS MORE
OF A QUESTION. EXPECT JUST ABOUT ALL OF THE CONVECTION TO HOLD
OFF UNTIL THE FRONT PUSHES IN. THIS PUTS IT WELL AFTER PEAK
HEATING. WITH A SW FLOW AT THE SFC/LLVLS SPELLING ONLY MEAGER MSTR
CONVERGENCE...THOSE HIGHER CAPES WILL MOST LIKELY NOT BE REALIZED.
WILL KEEP MENTIONS OF THUNDER OVER THE N...BUT CONTINUE TO DOWNPLAY
IT ELSEWHERE. SPC SLIGHT RISK TOUCHES THE NRN TIER. WILL MENTION
IN THE HWO...BUT BEST SHEAR IS TO THE NORTH OF THE NY BORDER.

TS/SHRA SHOULD BE GONE BY MIDNIGHT. CLEARING SHOULD LEAVE FOG IN
THE WAKE OF THE FRONT WHERE RAIN DID FALL. BUT THE LIGHT W WIND
MAY LEAD TO MORE STRATUS THAN FOG. BRIEF SFC RIDGE MOVES IN BUT
THE FRONT MAY GET JUST TO THE S OF THE CWA BY MORNING. MINS AGAIN
IN THE 50S FOR THE MOST PART...AS THE REAL DRY/COOL AIR WILL NOT
ARRIVE FOR ANOTHER DAY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
MORNING FOG/STRATUS THAT DEVELOPS TUE NIGHT WILL MIX OUT. FRONTAL
BOUNDARY STALLS ACROSS SOUTHERN TIER...KEEPING MENTION OF CHANCE
TSTMS ALONG SOUTHERN BORDER. NEW FRONT ARRIVES WED
NIGHT...BRINGING INCREASING CHANCES FOR SHOWERS. HIGHS ONLY REACH
AROUND 70F IN THE NORTH...BUT ANOTHER MILD DAY ACROSS THE SOUTH
WITH TEMPS PEAKING IN THE 80S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SHARP UPPER TROF IS FORECAST TO SWING THROUGH THE NORTHEAST EARLY
IN THE PERIOD FOLLOWED BY A BROAD UPPER RIDGE THAT WILL SUPPORT A
SPRAWLING SFC HIGH PRESSURE SYSTEM AT THE SFC. THIS SFC HIGH WILL
BRING A LENGTHY PERIOD OF SIGNIFICANTLY DRIER AND NOTICEABLY COOLER
WEATHER...FROM THE WEEKEND WELL INTO NEXT WEEK. THE UPPER FLOW IS
FORECAST TO FLATTEN OUT LATER IN THE PD...SLOWLY PUSHING A COLD FRONT
AND AN INCREASED CHANCE OF PRECIPITATION BY THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR ACROSS CENTRAL PA THIS AFTERNOON WITH SCT CLOUDS AROUND 5KFT.
COLD FRONT APPROACHING FROM THE NW WILL BRING SCT TSTMS TO MAINLY
KBFD THIS EVENING. AS FRONT LIFTS TO THE NE...MAY SEE AN MVFR STRATOCU
DECK DEVELOP LATE TONIGHT IN THE HIGHER TERRAIN AS LOW LEVEL
MOISTURE REMAINS ON THE HIGH SIDE. WE/LL ALSO SEE PATCHY DENSE FOG
DEVELOP...THOUGH COVERAGE SHOULD CONTINUE TO DECREASE FROM
PREVIOUS NIGHTS.

MAINLY VFR ON WED...WITH CHANCE OF A TSTM ALONG SOUTHERN BORDER
FROM KJST-KMDT-KLNS AS FRONTAL BOUNDARY STALLS.

OUTLOOK...

WED...SCT AM FOG. OTHERWISE PRIMARILY VFR. PM TSRA POSS SOUTH.
THU...AM LOW CLOUDS POSSIBLE W MTNS. VFR/MVFR IN SHOWERS.
FRI-SUN...AM VALLEY FOG POSSIBLE. OTHERWISE VFR.

&&

.EQUIPMENT...
KCCX RADAR PARTIALLY OPERATIONAL...BUT STILL IN NEED OF A
PERMANENT FIX. RADAR WILL REMAIN IN VCP31 THROUGH AT LEAST WED
MORNING...WHEN ADDITIONAL PARTS WILL ARRIVE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...DANGELO/GARTNER
AVIATION...RXR
EQUIPMENT...
Hazardous weather outlook, Sep 13, 4:21 AM EDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT TUE SEP 13 2011

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-140830-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
421 AM EDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-037-041-042-140830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
421 AM EDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING AS A COLD FRONT PUSHES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 13, 6:34 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT TUE SEP 13 2011

PAZ004-132315-
WARREN PA-
634 PM EDT TUE SEP 13 2011

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 626 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPARTANSBURG...MOVING
EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT SPRING CREEK...GARLAND...LOTTSVILLE...
YOUNGSVILLE...RUSSELL AND SCANDIA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

LAT...LON 4201 7892 4183 7892 4183 7894 4181 7895
      4168 7962 4199 7961 4200 7960

FORECASTER: GARTNER/CERU
Special weather statement, Sep 13, 7:37 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT TUE SEP 13 2011

PAZ005-140000-
MCKEAN PA-
737 PM EDT TUE SEP 13 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCKEAN COUNTY...

AT 730 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES WEST OF BRADFORD...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT BRADFORD...REW AND ELDRED.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
46...STATE ROAD 446.

LAT...LON 4183 7829 4190 7891 4200 7892 4201 7829

FORECASTER: GARTNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:34 PM EDTSpecial Weather StatementCTPWarren41 min
Sep 13, 7:37 PM EDTSpecial Weather StatementCTPMcKean23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.